Minnesota, 2004

Flash Flood and Damaging Wind in Minnesota, May 29, 2004

May 29, 2004 · NWS MPX · 3 events in 2 counties and zones

1 heavy rain, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 2:02 PM CST, 9 hours 58 minutes earlier.

Area forecast discussion, May 28, 2:02 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT FRI MAY 28 2004

.DISCUSSION...
IN THE NEAR TERM...THE FORECAST CONCERN ARE SHRA/TSRA CHANCES
THIS EVENING.  INSTABLITY AXIS AND MOISTURE ADVECTION WILL CONTINUE
TO LIFT NORTH TONIGHT.  ISOLD SHRA/TSRA MAY DEVELOP OVER EXTREME
WEST CENTRAL AND SOUTH CENTRAL MN JUST NORTH OF THIS BOUNDARY.

SHORT/MEDIUM RANGE FORECAST...
HOWEVER...THE MAIN SHOW WILL OCCUR TONIGHT INTO SATURDAY NIGHT...AS
850 MB LOW LEVEL JET INCREASE TO 50 KNOTS OR BETTER INTO MN DURING
THE PERIOD.  THIS COUPLED WITH AN UPPER LEVEL JET OF OVER 70 KNOTS.
BROAD UPPER LEVEL TROUGH WILL SLOWLY SWING NORTHEAST INTO THE UPPER
MIDWEST OVER THE NEXT 72 HOURS.  TROPICAL MOISTURE PLUME DEPICTED BY
WATER VAPOR IMAGERY...WILL GRADUALLY SHIFT EAST AND NORTH OVER OUR
CWA. THIS SYSTEM WILL CONTINUE TO INFLUENCE THE WEATHER PATTERN INTO
MEMORIAL DAY WEEKEND.  THE FORECAST CHALLENGE IS WHERE WILL BE THE
MAIN BOUNDARY OR OUTFLOW BOUNARY SETUP. BY SATURDAY MORNING...THE
TSRA ACTIVITY/MCS ARE EXPECTED TO MOVE INTO EAST CENTRAL MN AND WEST
CENTRAL WISCONSIN BY DAYBREAK..WITH SHRA/TSRA ACTIVITY LINGERING
THROUGH MIDDAY SATURDAY.  SOME STRONGER STORMS ARE LIKELY TO PRODUCE
SOME LARGE HAIL AND BRIEF HEAVY RAIN...OVER WESTERN MN LATER TONIGHT
AND OVER MUCH OF CWA LATE SATURDAY AND SATURDAY NIGHT.

LOOKING AHEAD TO MONDAY NIGHT THROUGH FRIDAY...LOW MOVING IN FOR THE
WEEKEND WILL TAKE ITS TIME DEPARTING AREA. COOL UPPER TEMPS WILL
HELP SHOWERS ALONG WITH BROAD LIFT. MAIN QUESTION WILL LIKELY BE HOW
FAR TROF SWINGS SOUTH ON TUESDAY AS IT ROTATES AROUND UPPER LOW. GFS
OPERATIONAL AND UKMET SUGGEST IT MAY SPEND MOST OF ITS TIME FROM WC
MN INTO WC WISC THROUGH TUESDAY EVENING...LEAVING SC MN DRY MUCH OF
EARLY NEXT WEEK. HOWEVER THE ECMWF AS WELL AS SOME MEMBERS OF THE
GFS...AS SEEN IN SPAGHETTI PLOTS...INDICATE SC MN MAY GET IN ON THE
SHOWERS. THUS WILL HAVE MODEST POPS MONDAY NIGHT THROUGH WEDNESDAY.
DRY WX AND COOL FOR A COUPLE DAYS AFTER THAT...THEN A GRADUAL WARMUP
TOWARD NEXT WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX
Hazardous weather outlook, May 28, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT FRI MAY 28 2004

MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-291000-
BLUE EARTH-BROWN-CARVER-CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-
REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WATONWAN-WRIGHT-YELLOW MEDICINE-
500 AM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT APPROACHING WESTERN AND SOUTHERN MINNESOTA WILL
HELP TO INITIATE THUNDERSTORM DEVELOPMENT ACROSS THE AREA LATE THIS
AFTERNOON. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY TONIGHT. A FEW OF THE STORMS MAY BE SEVERE TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS CENTRAL AND
SOUTHERN MINNESOTA SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT AS
A LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY APPROACH FROM THE DAKOTAS.
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE AND A
TORNADO CAN NOT BE RULED OUT. IN ADDITION TO THE SEVERE WEATHER...
SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS WHICH COULD LEAD
TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ043>045-050>053-060>063-070-078-291000-
ANOKA-BENTON-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC-
MILLE LACS-MORRISON-RAMSEY-SHERBURNE-WASHINGTON-
500 AM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO SPREAD INTO EAST CENTRAL MINNESOTA LATE
SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT AS A LOW PRESSURE
SYSTEM AND FRONTAL BOUNDARY APPROACH FROM THE DAKOTAS. SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IN ADDITION TO THE
SEVERE WEATHER...SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS
WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WIZ014>016-023>028-291000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
500 AM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO MOVE INTO WEST CENTRAL WISCONSIN
SATURDAY NIGHT OR EARLY SUNDAY MORNING AS A LOW PRESSURE SYSTEM AND
FRONTAL BOUNDARY APPROACH FROM THE WEST. A FEW OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS LATE SATURDAY
NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RAH

The radar

The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Faribault

When
May 29, 12:00 AM CST to 2:30 AM CST
Where
Faribault County, Blue Earth
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

A spotter reported 3.25 inches of rain.

Thunderstorm Wind, Martin

When
May 29, 12:15 AM CST
Where
Martin County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -94.567

A few trees were downed onto power lines. The time was estimated.

Flash Flood, Martin

When
May 29, 1:00 AM CST to 4:00 AM CST
Where
Martin County, Truman
Reported by
EMERGENCY MANAGER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Thunderstorms dropped 2.0 to 4.5 inches of rain across the county with the highest amounts reported across the north. In Truman numerous streets, basements, and low lying areas were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395572, 5395570, 5395571.